The use of alcohol and other drugs can lead to events like medical emergency and overdose. The safest option to avoid any potential risks of alcohol and other drug use is to choose not to drink or use drugs at all. If you are choosing to use alcohol or other drugs or are around those who do, it is important to understand warning signs of alcohol and other drug toxicity, how to get help, and toxicity risk reduction.
If you’re concerned about a person’s safety due to alcohol or drug consumption:
- Call for help immediately. If you are on the Boston Northeastern campus, call NUPD at 617-373-3333. If you are elsewhere, call 911 (in the US) or your local emergency number.
- Stay with the person until help arrives.
- Do not give them food, drink, water, or medicine (including aspirin or vitamins).
- Do not let the person sleep or lay on their back. Lay them on their side. View this video from the National Health Service on how to put someone in a recovery position.
Remember Northeastern’s Medical Amnesty Policy. If a student calls on behalf of another student, that student should remain with the student experiencing the emergency until medical assistance arrives. As long as the student complies with all directives, there will be no disciplinary action taken related to the violation of possession or consumption of alcohol or drugs.
Signs that someone needs medical attention due to alcohol or other drug toxicity:
- Lack of awareness
- Inability to answer basic questions (ex. what year it is, what residence hall they live in, etc.)
- Stumbling or loss of bodily control
- Going in and out of consciousness
- Slow and shallow breathing
- Can’t stand or walk on their own
- Passing out
Note that a person does not need to be displaying all of these signs to be experiencing a medical emergency. The presence of any of these signs indicates that someone may need medical attention due to alcohol or other drug use.
If you’re making the decision to use other drugs, consider using some of these strategies:
- Avoid using drugs by yourself
- Avoid mixing different drugs. For example, Benzodiazepines (“benzos”), alcohol, and opioids all slow your breathing. Mixing them can cause an overdose.
- If you haven’t used for a while, use less than you normally would and start slower. Tolerance goes down after not using for a while.
If you’re making the decision to drink, consider using some of these strategies:
- Set goals for the night beforehand and be deliberate about it (i.e. 2 drink maximum for the night)
- Keep track of standard drinks
- Eat before and while drinking
- Alternate alcoholic drinks with non-alcoholic drinks
- Space drinks out throughout the night
- Avoid mixing alcohol with other drugs or medications (whether legal or illegal)
- Use a BAC calculator to figure out what your personal BAC is
Opioid-Related Overdose Prevention: Administration of the medication naloxone (also known as “Narcan”) can help reverse an opioid-related overdose, and with proper education, anyone can access and administer naloxone. The Boston Public Health Commission provides trainings on naloxone administration and information on how to get naloxone. They also offer a free, online “Overdose Prevention & Bystander Training Course.”
The Massachusetts Substance Use Helpline also offers information and resources on opioid-related overdose prevention.
Centers for Disease Control and Prevention’s Stop Overdose Resources: The Centers for Disease Control and Prevention have a wealth of resources on alcohol and other drugs, overdose prevention, and supporting friends/loved ones who use alcohol/other drugs.